Virginia, 2006

Hail and Damaging Wind in Virginia, June 1, 2006

June 1, 2006 · NWS RNK · 2 events in 1 county or zone

A severe thunderstorm during the evening of the 1st downed trees and produced half dollar sized hail in the Arvonia community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm during the evening of the 1st downed trees and produced half dollar sized hail in the Arvonia community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 6:34 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 1, 6:34 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT THU JUN 1 2006

.AVIATION...

SCATTERED CONVECTION MAY LINGER THROUGH THE NIGHT AS UPPER LEVEL
RIDGE HAS FLATTEN OUT. IFR-MVFR FOG ALSO POSSIBLE TONIGHT AS SHOWERS
THIS AFTERNOON AND EVENING HAVE SATURATED THE GROUND AND SKIES COULD
BECOME TEMPO CLEAR. TOMORROW...A COLD FRONT WILL BRING THUNDERSTORMS
TO THE AREA. THERE IS A CHANCE FOR PREFRONTAL SHOWERS TO IGNITE
DURING THE MORNING...BUT WILL LEAN TOWARDS THE GFS AND KEEP MAJORITY
OF CONVECTION IN THE AFTERNOON.

&&

.PREV DISCUSSION...
 (ISSUED 359 PM EDT THU JUN 1 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...

MAIN CONCERN IS THAT OF PRECIP CHANCES THRU THE PERIOD. LATE MORNING
ANALYSIS REVEALED SHORTWAVE TROF MAKING GOOD PROGRESS THRU THE UPR
MIDWEST...HELPING PUSH SFC COLD FRONT FROM MISSOURI THROUGH NORTHWEST
PENNSYLVANIA. THIS SYSTEM WILL TRANSLATE EASTWARD OVERNIGHT AND
INTO TOMORROW...BRINGING THE FRONT INTO THE WESTERN CWA BY EARLY
AFTN. INITIAL QUESTION IS JUST HOW FAR EAST CONVECTION OVR CENTRAL
KENTUCKY WILL MAKE IT OVERNIGHT. GIVEN A FAIR AMOUNT OF ELEVATED
INSTABILITY AND LEAD SHORTWAVE APPROACHING OVERNIGHT...WOULD NOT
BE SURPRISED TO SEE THIS CONVECTION MAKE IT INTO THE WESTERN CWA
AS PER CORFIDI VECTOR ANALYSIS. IN ADDITION...ONGOING CONVECTION
DRIVEN BY OF DIFF HEATING ALONG TERRAIN SHOULD BE ON THE WANE BY
03Z OR SO. SHOULD ALSO SEE ISOLD ACTIVITY DEVELOP PRIOR TO THIS
TIME ALONG DEVELOPING SFC TROF IN THE LEE OF THE MOUNTAINS IN
AREAS WHERE SFC TEMPS HAVE RISEN INTO THE UPR 80S/LOW 90S.

THEREAFTER...ALL EYES ON THE FRONT FOR TOMORROW ALTHOUGH NOT OVERLY
IMPRESSED BY WIDESPREAD SEVERE POTENTIAL. DEEP SHEAR NOW PROGGED
MUCH LESS THAN EARLIER THOUGHT...GENERALLY 25 KTS OR LESS. IN
ADDITION...PLENTY OF DEBRIS CLDS/SCT CONVECTION LIKELY TO BE ONGOING
AHEAD OF THE BOUNDARY WHICH WILL LIMIT OVERALL INSTABILITY.
NEVERTHELESS...CERTAIN TO BE SOME AREAS OF INSTABILITY WHICH SHOULD
ALLOW FOR SOME ISOLD SEVERE CONVECTION BY LATE AFTN.

SHORTWAVE WILL CONTINUE TO PROGRESS EASTWARD...DRIVING SFC COLD
FRONT EAST OF THE REGION BY EARLY SAT MORNING. ALL MODEL GUIDANCE
CONTINUES TO INDICATE WEAK SFC WAVE DEVELOPING ALONG THE FRONT LATE
FRIDAY...WHICH IN ALL LIKELIHOOD WILL SPELL A SLOWER PROGRESSION
EASTWARD AND A LONGER DURATION OF PRECIP THREAT ACRS THE EASTERN
HALF OF THE AREA. LATEST NAM AND WRF EVEN SLOWER WITH THE
PROGRESSION OF THE BOUNDARY...HANGING IT UP ACRS THE EASTERN CWA
UNTIL SAT AFTN...AND THEN REIGNITING CONVECTION DURING THE DAY. THIS
SCENARIO NOT TOTALLY OUT OF THE QUESTION GIVEN SLOWER OVERALL
PROGRESSION OF THE UPR SUPPORT...HOWEVER ORGANIZED CONVECTION WILL
LIKELY HELP SHUNT THE FRONT EASTWARD QUICKER THAN MODELS INDICATE.
TEMPS THRU THE PERIOD WILL BE ON THE DECLINE WITH INCREASED CLDS AND
TEMPS ALOFT FALLING RATHER QUICKLY AS COLD POOL DRIFTS ACRS THE AREA.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

MAIN CONCERN THRU THIS PERIOD REMAINS THAT OF AFTN/EVENING
CONVECTIVE CHANCES...PRIMARILY SUNDAY THROUGH TUESDAY. DEEP UPR TROF
WILL AGAIN TAKE UP RESIDENCE OVR THE EASTERN CONUS...WITH RELATED
COLD POOL HELPING DRIVE MAINLY DIURNAL CONVECTION. HAIL A GOOD BET
WITH CONVECTION GIVEN QUICKLY STEEPENING LAPSE RATES AND H5 TEMPS
COOLING TO AS LOW AS -20C. ENSEMBLE GUIDANCE SUGGESTS H5 HEIGHT
FIELDS ON THE ORDER OF 2 SD BELOW NORMAL...SUPPORTING A GENERAL
LOWERING OF TEMPS AS WELL. SOME MODERATION LIKELY TOWARD THE END OF
THE PERIOD AS UPR TROF FINALLY BEGINS TO LIFT OUT OF THE AREA
ALLOWING WARMER AIR ALOFT TO SPILL EAST UNDER BUILDING WESTERN CONUS
RIDGE.

AVIATION...

SCATTERED TSTMS ARE ANTICIPATED THIS AFTERNOON AND EVENING...AND
WILL BECOME NUMEROUS AHEAD OF A COLD THAT WILL CROSS THE AREA
FRIDAY. MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY OF THE
STORMS...VFR IN BETWEEN. LIGHT HAZE OR FOG IS ANTICIPATED AREAWIDE
THROUGH THE PD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Jun 1, 2:51 PM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT THU JUN 1 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
351 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE EARLY MORNING
HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN
ISOLATED THUNDERSTORM MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES
AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN DEVELOP ALONG AN APPROACHING COLD FRONT
TOMORROW AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH
STRONG DAMAGING WINDS BEING THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON.

LAWRENCE

In the hours before

Local storm report, Jun 1, 5:30 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     BOISSEVAIN              37.28N 81.38W
06/01/2006                   TAZEWELL           VA   COUNTY OFFICIAL

            LARGE TREE DOWN ON BOISSEVAIN ROAD.

&&

BS
Special weather statement, Jun 1, 5:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT THU JUN 1 2006

WVZ042-043-012330-
MERCER WV-SUMMERS WV-
638 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS OVER MERCER AND SUMMERS COUNTIES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
SOUTHWEST OF HINTON TO 7 MILES NORTHWEST OF CAMP CREEK...MOVING
NORTHEAST AT 10 MPH. STRONG THUNDERSTORMS WILL BE NEAR...FLAT TOP AT
640 PM EDT...BUCK AT 645 PM EDT...HINTON AT 655 PM EDT...JUMPING
BRANCH AT 700 PM EDT...BALLENGEE AT 705 PM EDT...TALCOTT AT 710 PM
EDT...

EXPECT RAINFALL AMOUNTS OF 2 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS ARE ALSO POSSIBLE FROM THIS
MUCH RAINFALL...ESPECIALLY IN POOR DRAINAGE AREAS.

STONEFIELD
Special weather statement, Jun 1, 5:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT THU JUN 1 2006

VAZ045-046-059-012345-
CHARLOTTE VA-APPOMATTOX VA-CAMPBELL VA-
645 PM EDT THU JUN 1 2006

...INSERT HEADLINE...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM OAKVILLE TO 5 MILES
NORTH OF RED HOUSE TO 3 MILES NORTHWEST OF PHENIX...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...APPOMATTOX...
EVERGREEN AT 700 PM EDT...MADISONVILLE...CULLEN AT 715 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR AS
THE STORMS PASS. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. IN
ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, Jun 1, 6:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT THU JUN 1 2006

VAZ046-047-020145-
APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITY OF...APPOMATTOX
736 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER APPOMATTOX
AND BUCKINGHAM COUNTIES...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM NEAR BENT CREEK AND
TOWER HILL IN APPOMATTOX COUNTY...NORTHEAST TO THE WINGINA AND
CENTENARY AREAS IN BUCKINGHAM COUNTY. THE STORMS WERE MOVING TO
THE NORTHEAST AT AROUND 10 MPH. THE STRONG THUNDERSTORMS WILL BE
MOVING INTO THE BUCKINGHAM...GOLD HILL AND BREMO BLUFF AREAS BY
800 PM.

EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR AS
THE STORMS PASS. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. IN
ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL.

JJ
Special weather statement, Jun 1, 6:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT THU JUN 1 2006

WVZ045-020045-
GREENBRIER-
INCLUDING THE CITY OF...LEWISBURG
744 PM EDT THU JUN 1 2006

...MORE HEAVY RAIN FOR THE ALDERSON AREA...

AT 739 PM EDT DOPPLER RADAR SHOWED A SMALL AREA OF HEAVY SHOWERS
MOVING INTO SOUTHWEST GREENBRIER COUNTY. THE SHOWERS ARE MOVING
INTO AN AREA THAT HAS ALREADY RECEIVED TWO TO THREE INCHES OF RAIN
IN THE PAST COUPLE OF HOURS. RADAR ESTIMATES THE SHOWERS WILL
BRING AN ADDITIONAL INCH TO AN INCH AND A HALF OF RAIN. THIS WILL
LIKELY AGGRAVATE ANY MINOR FLOODING THAT IS OCCURRING. MOTORISTS
SHOULD WATCH FOR PONDING OF WATER ON THE ROADS.

AT
Special weather statement, Jun 1, 7:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT THU JUN 1 2006

VAZ047-020100-
BUCKINGHAM VA-
808 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORM OVER NORTHEAST BUCKINGHAM COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FORK UNION...OR ABOUT 3
MILES SOUTHWEST OF NEW CANTON...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...NEW CANTON AT 820 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. IN ADDITION...VERY HEAVY DOWNPOURS OF UP TO 2 INCHES IN
30 MINUTES CAN BE EXPECTED.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The radar

The Norfolk radar (KAKQ), 136 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buckingham

When
June 1, 7:15 PM EST
Where
Buckingham County, 10 mi NE of Dillwyn
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -78.317

Thunderstorm Wind, Buckingham

When
June 1, 7:15 PM EST
Where
Buckingham County, 10 mi NE of Dillwyn
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -78.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516130, 5516131.